USMLE forum
 
USMLE Forum
Step 1
Step 2 CK
Step 2 CS
Matching & Residency
Step 3
Classifieds
 
Archives
 
 
  <<   < *  Step 3   *  >   >>  

* NBME 3, step3
 #850925  
  sami2007 - 05/05/18 16:24
 
  32. A 25-year-old Latino man comes to the health center for a periodic health evaluation. He tells you that he has attended a day-treatment program for his schizophrenia, paranoid type, since his discharge from the hospital 1 year ago. The patient's most recent psychiatrist is moving away and he now wants you to refill his medications. He takes haloperidol, benztropine and valproic acid. He says, "The voices aren't telling me to harm myself anymore. And I know now that my food is not poisoned." The patient is 183 cm (6 ft) tall and weighs 86 kg (190 lb). Vital signs are: temperature 37.0°C (98.6°F), pulse 72/min, respirations 14/min and blood pressure 130/86 mm Hg. Physical examination is significant for darting and protruding movements of the tongue and some facial grimacing. Which of the following is the most appropriate change in pharmacotherapy?

A) Prescribe vitamin A
B) Increase the dose of benztropine
C) Increase the dose of haloperidol
[D) Replace haloperidol with risperidone]
E) Replace valproic acid with lithium
 
Report Abuse

 
 

* Re:NBME 3, step3
#3366255
  sami2007 - 05/05/18 16:25
 
  I think D, but ans says B
 
Report Abuse

* Re:NBME 3, step3
#3366499
  keka - 05/09/18 23:45
 
  From UpToDate:

The effectiveness of discontinuing the offending agent is not proven, since data are limited and no randomized controlled clinical trials have studied complete cessation of antipsychotic drugs for ameliorating TD [7,8]. A systematic review published in 2006 identified two trials that evaluated antipsychotic dose reduction versus dose maintenance in a total of 17 patients with TD [6]. Pooled data showed that dose reduction was associated with a trend toward a clinically significant reduction in TD severity, but the findings just missed statistical significance (relative risk 0.38, 95% CI 0.1-1.0).

So basically, among the options we have, B is right. Though switching from typical to atypical antipsychotic medication is the ideal way of approach here, the atypical is Risperidone, which is famous for EPS again. If it's Haldol to any other 2nd gen such as Quetiapine, Olanzapine I would go for it. Definite NO to Risperidone.
 
Report Abuse

* Re:NBME 3, step3
#3366685
  monter - 05/13/18 14:52
 
  TD is usually after a long treatment of anti-psychotics (years)

The patient is only 25yo and benztropine would be an excellent treatment for his
PARKINSONIAN SIDE EFFECTS of anti-psychotics
 
Report Abuse

          Page 1 of 1          

[<<First]   [<Prev]  ... Message ...  [Next >]   [Last >>]

 
Logon to post a new Message/Reply
 
 
 
 

 

 

Google
  Web USMLEforum.com
 

Step 1 Step 2 CK Step 2 CS Matching & Residency Step 3 Classifieds
LoginUSMLE LinksHome